Thunderstorm Wind, Litchfield
- When
- May 18, 10:55 PM EST
- Where
- Litchfield County, Kent
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.720, -73.480
Several trees were reported down in Kent.
May 18 was the second straight day of temperatures approaching or exceeding 90 degrees in Northwest Connecticut. The hot airmass, despite not being overly humid, provided an unstable environment conducive for thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
May 18 was the second straight day of temperatures approaching or exceeding 90 degrees in Northwest Connecticut. The hot airmass, despite not being overly humid, provided an unstable environment conducive for thunderstorm development. Thunderstorms began to form in the early afternoon over western New York along a lake breeze boundary. These storms pushed into Northwest Connecticut shortly before midnight, resulting in reports of wind damage and scattered power outages.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at May 18, 8:59 PM EST, 1 hour 56 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 959 PM EDT Thu May 18 2017 .SYNOPSIS... A cold front will push through our region on Friday, ushering in drier, cooler and breezy conditions. Sunny and more seasonable conditions are expected on Saturday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... The Severe Thunderstorm Watch has been cancelled as the strong to severe thunderstorms which were across the region earlier have moved out of the region. There is still a chance for a thunderstorm mainly south and east of the Capital District during the next couple of hours, but these storms are expected to be non-severe. Once the storms end by around midnight, there will still be a chance for a few showers during the overnight period. Temperatures will be noticeably cooler in the wake of the convective activity with lows overnight expected to be in the upper 40s to mid 60s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/... A cold front will be tracking through the forecast area on Friday from northwest to southeast. However, it will have little moisture to work with, so have included just slight chance pops. NAM forecast soundings suggest modest instability developing south of the Capital District, but due to limited moisture have not included TS in the forecast. Could be a sneaky warm day for areas south of the Capital District where the front will not pass until later in the day, as 850 mb temps are still in the low teens by midday. From the Capital District northward, temps may actually fall in the afternoon as cold air advection develops. It will be a good airmass change as Canadian high pressure noses in late Friday into Friday night. 850 mb temps drop to around 5C. With mostly clear skies, lows will be back toward seasonal normals. A quiet, clear day is expected Saturday under high pressure with highs near seasonal values. Clouds may increase slightly late Saturday night ahead of the next system, but dry weather is expected. && .LONG TERM /SUNDAY THROUGH THURSDAY/... The period starts out on Sunday with high pressure retreating off the New England coast, so the day will start out cool and dry. However, clouds will increase through the day, as a frontal system approaches from the Great Lakes and Ohio Valley regions. A southerly flow should allow for temperatures to reach the upper 60s to lower 70s. Will mention slight to low chance pops north and west of the Capital District late in the day. Rain chances will then gradually increase Sunday night into Monday morning ahead of the system's cold front. Models indicating fairly good forcing so will mention likely pops. Due to some weak elevated instability forecast, will continue mention of isolated thunder during the day Monday. Rainfall could exceed a half inch, but too early to pinpoint exact amounts. There are some timing differences when rain ends, with the GFS slower than the ECMWF which would also have implications for rainfall amounts. A small ridge of high pressure will then build in Monday night, with drying conditions. Dry weather should persist into Tuesday, but will mention just a slight chance of showers due to an approaching upper level low. Then, there are significant timing/placement differences with a deep upper low which will potentially become cut-off approaching from the Midwest/South. This system looks to potentially move across our region starting as early as Tuesday night, but more likely Wednesday into Thursday. The ECMWF is showing a deeper and slower cut-off upper low, which would delay rain until Thursday. However, the GFS is more progressive with more rain for Wednesday than Thursday. Will broadbrush high chance pops during this time for now, with plenty of time to sort out details. Temperatures will depend on when rainfall occurs, but look to generally be near normal through much of the period. && .AVIATION /02Z FRIDAY THROUGH TUESDAY/... A broken line of strong to severe thunderstorms will continue to move from northwest to southeast across the area through around 04Z. Storms moving through KGFL as of 2330Z, and will move through KALB between 00Z-02Z, KPSF between 01Z-03Z, and KPOU between 02Z-04Z. Wind gusts of 30-40 kt along with reduction to MVFR or IFR will occur with the thunderstorms. Chances for thunderstorms will decrease after midnight, with still a few showers possible along the cold front as it moves through. VFR conditions will prevail on Friday, with varying cloud coverage behind the cold front. Skies will tend to clear later in the day as drier air works in. Winds this evening will be west-southwest around 10-15 kt with gusts around 20 kt, decreasing to 5-10 kt overnight. Winds Friday will shift to the northwest behind the cold front and increase to 10-15 kt with gusts to 25 kt. Outlook... Friday Night: No Operational Impact. NO SIG WX. Saturday: No Operational Impact. NO SIG WX. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. Sunday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Monday: High Operational Impact. Likely SHRA...TSRA. Monday Night: Moderate Operational Impact. Chance of SHRA. Tuesday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Cooler and relatively drier conditions will be in place on Friday as a cold front passes and high pressure tries to build in. Somewhat breezy conditions will develop once again with west-northwesterly gusts of 25 to 30 mph possible. It will be cooler still and drier on Saturday with light winds under high pressure. && .HYDROLOGY... Scattered showers and thunderstorms are expected this afternoon into this evening. Basin average amounts are expected to be a half inch or less. Aside from a few isolated showers Friday, dry weather is expected through Saturday and Sunday. The next chance of widespread rainfall is expected Sunday night into Monday. && .CLIMATE... Near-record heat occurred once again today: Today's highs as of 4 pm, (record highs in parenthesis): Albany 94* (94 in 1962) Glens Falls** 92 (89 in 1962) Poughkeepsie 93 (96 in 1962) **Record set today *Record tied today && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Thompson/JPV NEAR TERM...11/Thompson/JPV SHORT TERM...Thompson LONG TERM...JPV AVIATION...JPV FIRE WEATHER...Thompson HYDROLOGY...Thompson CLIMATE...
Hazardous Weather Outlook National Weather Service Albany NY 941 PM EDT Thu May 18 2017 CTZ001-013-MAZ001-025-NYZ058>061-063>066-191100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Western Greene-Eastern Greene-Western Columbia- Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess- Eastern Dutchess- 941 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts and in New York east central and southeastern Catskills, mid Hudson Valley and central and southern Taconics. .DAY ONE...Tonight. There is a chance for non severe thunderstorms this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ032-033-038>043-047>054-082>084-VTZ013>015-191100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Saratoga-Northern Warren-Northern Washington- Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer- Northern Fulton-Southeast Warren-Southern Washington-Bennington- Western Windham-Eastern Windham- 941 PM EDT Thu May 18 2017 This Hazardous Weather Outlook is for the western and southern Adirondacks, Lake George Saratoga Region, Mohawk Valley, Schoharie Valley, Capital District and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
953 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0756 PM TSTM WND DMG LATHAM 42.75N 73.75W
05/18/2017 ALBANY NY LAW ENFORCEMENT
NUMEROUS TREES AND WIRES DOWN. POWER OUTAGES REPORTED.
&&
EVENT NUMBER ALY1703793
SNDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1002 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG WEST WINFIELD 42.88N 75.19W
05/18/2017 HERKIMER NY 911 CALL CENTER
TREES AND WIRES DOWN
&&
EVENT NUMBER ALY1703794
SNDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1005 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND DMG VAN HORNESVILLE 42.90N 74.83W
05/18/2017 HERKIMER NY 911 CALL CENTER
TREES AND WIRES DOWN
&&
EVENT NUMBER ALY1703795
SNDPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBANY NY
1016 PM EDT THU MAY 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL 1 SE KRINGSBUSH 43.00N 74.62W
05/18/2017 M1.50 INCH MONTGOMERY NY PUBLIC
0602 PM HAIL BLEECKER 43.12N 74.37W
05/18/2017 M1.00 INCH FULTON NY PUBLIC
0607 PM HAIL MAYFIELD 43.10N 74.27W
05/18/2017 M0.88 INCH FULTON NY FACEBOOK
0608 PM HAIL 1 W VAIL MILLS 43.05N 74.24W
05/18/2017 M1.00 INCH FULTON NY PUBLIC
0618 PM HAIL 1 NW RICEVILLE 43.10N 74.30W
05/18/2017 M1.25 INCH FULTON NY TRAINED SPOTTER
0623 PM TSTM WND DMG WEST WINFIELD 42.88N 75.19W
05/18/2017 HERKIMER NY 911 CALL CENTER
TREES AND WIRES DOWN
0633 PM HAIL 1 WSW EAGLE BAY 43.76N 74.84W
05/18/2017 M0.88 INCH HERKIMER NY PUBLIC
0641 PM TSTM WND DMG VAN HORNESVILLE 42.90N 74.83W
05/18/2017 HERKIMER NY 911 CALL CENTER
TREES AND WIRES DOWN
0709 PM HAIL INDIAN LAKE 43.79N 74.27W
05/18/2017 M1.50 INCH HAMILTON NY PUBLIC
0711 PM HAIL INDIAN LAKE 43.78N 74.27W
05/18/2017 M1.00 INCH HAMILTON NY TRAINED SPOTTER
0730 PM TSTM WND DMG QUEENSBURY 43.36N 73.67W
05/18/2017 WARREN NY PUBLIC
TREES AND POWERLINES DOWN ALONG BAY ROAD
0730 PM TSTM WND DMG 1 SSE ONEIDA CORNERS 43.35N 73.62W
05/18/2017 WARREN NY TRAINED SPOTTER
TREES AND WIRES DOWN BLOCKING RIDGE ROAD
0730 PM TSTM WND DMG 1 NNE ONEIDA CORNERS 43.39N 73.62W
05/18/2017 WARREN NY TRAINED SPOTTER
TREE DOWN ON CAR
0730 PM TSTM WND DMG 1 NE QUEENSBURY 43.37N 73.66W
05/18/2017 WARREN NY TRAINED SPOTTER
TREE DOWN ON HOUSE
0732 PM TSTM WND DMG 1 WSW SOUTH AMSTERDAM 42.93N 74.21W
05/18/2017 MONTGOMERY NY FACEBOOK
TREE DOWN BLOCKING ROAD INTERSECTION OF VERBRASKA RD
AND ROUTE 5S
0735 PM TSTM WND DMG 1 WNW WALLINS CORNERS 42.98N 74.19W
05/18/2017 MONTGOMERY NY FACEBOOK
TREE DOWN ON TRAILER
0737 PM TSTM WND DMG EAST GALWAY 43.07N 73.99W
05/18/2017 SARATOGA NY TRAINED SPOTTER
LARGE TREE LIMBS DOWN
0745 PM TSTM WND DMG 2 NNE SARATOGA SPRINGS 43.09N 73.77W
05/18/2017 SARATOGA NY TWITTER
LARGE OAK TREE UPROOTED
0745 PM TSTM WND DMG EDDY CORNERS 43.05N 73.77W
05/18/2017 SARATOGA NY WNYT
TREE DOWN ON UNOCCUPIED VAN
0747 PM TSTM WND DMG 1 N SARATOGA LAKE 43.05N 73.73W
05/18/2017 SARATOGA NY FACEBOOK
TREES DOWN BETWEEN LAKE LONELY AND SARATOGA LAKE
0752 PM TSTM WND DMG SARATOGA SPRINGS 43.07N 73.78W
05/18/2017 SARATOGA NY PUBLIC
LARGE TREE LIMBS DOWN
0752 PM TSTM WND DMG 1 ENE FLAGLER CORNERS 42.86N 73.77W
05/18/2017 SARATOGA NY TRAINED SPOTTER
TREE LIMBS DOWN ON ROUTE 9
0754 PM TSTM WND DMG 2 NNE SARATOGA SPRINGS 43.09N 73.77W
05/18/2017 SARATOGA NY TRAINED SPOTTER
0756 PM TSTM WND DMG 1 NNE NISKAYUNA 42.83N 73.89W
05/18/2017 SCHENECTADY NY TWITTER
TREES AND WIRES DOWN JUST WEST OF BALLTOWN ROAD
0756 PM TSTM WND DMG LATHAM 42.75N 73.75W
05/18/2017 ALBANY NY LAW ENFORCEMENT
NUMEROUS TREES AND WIRES DOWN. POWER OUTAGES REPORTED.
0757 PM TSTM WND DMG 1 SSW TROY 42.72N 73.68W
05/18/2017 RENSSELAER NY PUBLIC
TREE DOWN
0757 PM TSTM WND DMG RENSSELAER 42.64N 73.73W
05/18/2017 RENSSELAER NY PUBLIC
TREES DOWN
0800 PM TSTM WND DMG 1 SE PARADISE BEACH 43.34N 73.67W
05/18/2017 WARREN NY TRAINED SPOTTER
WIRES DOWN RESULTING IN STRUCTURE FIRE
0800 PM TSTM WND DMG 1 S EDDY CORNERS 43.05N 73.77W
05/18/2017 SARATOGA NY AMATEUR RADIO
MULTIPLE TREES DOWN BLOCKING TWO LANES OF INTERSTATE 87
0813 PM TSTM WND DMG 2 S NORTH PETERSBURG 42.80N 73.33W
05/18/2017 RENSSELAER NY STORM CHASER
TREE LIMBS DOWN FROM WIND AND LIGHTNING
0825 PM TSTM WND DMG 1 NE NEWTONVILLE 42.73N 73.75W
05/18/2017 ALBANY NY TRAINED SPOTTER
TREE DOWN
&&
EVENT NUMBER ALY1703765 ALY1703767 ALY1703766 ALY1703769 ALY1703768
ALY1703794 ALY1703770 ALY1703795 ALY1703771 ALY1703773 ALY1703772
ALY1703774 ALY1703775 ALY1703781 ALY1703778 ALY1703782 ALY1703776
ALY1703786 ALY1703789 ALY1703784 ALY1703777 ALY1703779 ALY1703783
ALY1703780 ALY1703793 ALY1703788 ALY1703791 ALY1703785 ALY1703787
ALY1703792 ALY1703790
11Special Weather Statement
National Weather Service Albany NY
1026 PM EDT THU MAY 18 2017
CTZ001-MAZ001-025-NYZ054-061-190300-
Northern Litchfield-Northern Berkshire-Southern Berkshire-Eastern
Columbia-Eastern Rensselaer-
1026 PM EDT THU MAY 18 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN LITCHFIELD AND
BERKSHIRE COUNTIES...
At 1026 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pittsfield to near Great Barrington
to near Millerton. Movement was east at 50 mph.
Winds in excess of 40 mph are possible with these storms.
These storms will be near...
Cheshire around 1030 PM EDT.
Norfolk, Otis, Sandisfield and Savoy around 1040 PM EDT.
Hartland around 1050 PM EDT.
Other locations impacted by these storms include Glendale, Salisbury,
Alander, Lenox Dale, The Center At Lenox, Taconic, Dalton, Adams
Junction, East Otis and Otis Wood Lanes.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4197 7289 4198 7302 4197 7303 4198 7349
4228 7344 4259 7335 4257 7297 4239 7301
4238 7307 4233 7306 4231 7300 4225 7300
4215 7303 4215 7307 4209 7307 4204 7306
4204 7301 4199 7302 4198 7293
TIME...MOT...LOC 0226Z 274DEG 45KT 4248 7324 4216 7336 4201 7345
FrugisSpecial Weather Statement
National Weather Service Albany NY
1142 PM EDT THU MAY 18 2017
CTZ001-013-NYZ066-190415-
Northern Litchfield-Southern Litchfield-Eastern Dutchess-
1142 PM EDT THU MAY 18 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LITCHFIELD AND
SOUTHEASTERN DUTCHESS COUNTIES...
At 1142 PM EDT, a strong thunderstorm was located near Dover Plains,
or 10 miles north of Pawling, moving east at 40 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
This storm will be near...
Dover Plains and Wingdale around 1145 PM EDT.
Kent and Gaylordsville around 1155 PM EDT.
New Milford and Cornwall Bridge around 1200 AM EDT.
New Preston around 1205 AM EDT.
Litchfield and Northwest Harwinton around 1215 AM EDT.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4158 7374 4176 7373 4180 7372 4185 7310
4158 7309 4161 7348 4163 7350 4164 7350
4165 7349 4166 7349 4167 7351 4166 7352
4161 7352
TIME...MOT...LOC 0342Z 269DEG 36KT 4172 7363
BGMThe Albany radar (KENX), 108 km away, was scanning. The volume nearest the first event began at 03:54 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were reported down in Kent.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699987.